Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Tallahassee, FL

July 20, 2002

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 20, 2002, 3:27 PM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2002, 3:27 PM EDT (19:27 UTC)
Expired
Jul 20, 2002, 4:00 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:45 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 20, 1:45 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EDT SAT JUL 20 2002

SYNOPSIS: UPPER SHORT WAVE TROUGH FROM NC TO NRN MS MAKING STEADY
SEWD PROGRESS W/ MID-LEVEL VORT CENTER SPINNING OVER CNTRL NC.
SCATTERED CONVECTION FIRING ALONG/AHEAD OF THIS FEATURE. CLOSER TO
HOME, A SURFACE TROUGH FROM THE NE GULF TO NC OUTER BANKS COMBINED
W/ OLD OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION FOCUSING
SCATTERED SHWRS/TSTMS, A FEW STRONG, OVER SW GA...FL BIG BEND AND
EXTREME ERN FL PANHANDLE. SEA BREEZE ONSET DELAYED DUE TO RESIDUAL
MID/HIGH CLOUDS INVOF COAST & NWLY LOW-LEVEL FLOW. IT WAS HOT &
HUMID W/ MOST TEMPS IN THE 90S & DEW POINTS IN THE 70S (CTY WAS
COOL SPOT AT 87) PRODUCING HEAT INDICES FROM 100-107.

PUBLIC FCST: NO MAJOR DIFFERENCES NOTED AMONGST THE 12Z MODEL
SOLUTIONS. THE MID/UPPER RIDGE WHICH HAS DOMINATED MUCH OF THE CNTRL
& SRN U.S. WILL WEAKEN AS WESTERLIES SAG S INTO NRN STATES. SHORT
WAVE TROUGH DROPPING SEWD ON E SIDE OF UPPER RIDGE OVER CNTRL PLAINS
INTO SERN U.S. & CWFA. ACCOMPANYING VORT LOBE WILL MAINTAIN SOME
PVA OVER THE REGION DURING THE SHORT TERM.

THE SURFACE LOW PRESSURE TROUGH OVER THE SERN U.S. WILL REMAIN
QUASI-STATIONARY W/ MEAN 1000-700 MB FLOW FROM W-SW. FLOW STRENGTH
SUN WILL BE 10 KTS OR LESS (TYPE 4) & 10-15 KTS ON MON (TYPE 5).
PWAT VALUES WILL REMAIN AOA 2 (ONE STANDARD DEVIATION ABOVE CLIMO
FOR BOTH SEA BREEZE REGIMES) W/ UNMODIFIED CAPES 3000 J/KG
EACH AFTN. HENCE, THERE WILL BE SUFFICIENT INSTABILITY COUPLED W/
FORCING/LIFT BY THE SEA BREEZES & SURFACE TROUGH TO PRODUCE HIGH
SCATTERED POPS EACH AFTN, TAPERING OFF TO LOW SCATTERED POPS EACH
EVENING. LOW-LEVEL SHEAR & HIGH WET-BULB ZERO HEIGHTS WILL KEEP
SEVERE THREAT LOW. A SLIGHT LOWERING OF 1000-500 MB HEIGHTS WILL
TRANSLATE TO A GRADUAL MODERATION OF TEMPS, I.E. RETURNING TO NORMAL
BY NEXT WEEK. FOR TEMPS, NO SIG CHANGES TO CURRENT FCST W/ LOW-MID
90S FOR HIGHS & MID-UPPER 70S FOR LOWS. FOR POPS, GUIDANCE POPS IN
LINE W/ CLIMATOLOGY FOR FL & RAISED AL/GA ZONES TO ACCOUNT FOR
TROUGH INFLUENCE.

MARINE FCST: NO HIGHLIGHTS. SURFACE RIDGE AXIS FROM CNTRL GULF INTO
WRN ATLANTIC WILL MAINTAIN GENERALLY LIGHT SWLY WIND REGIME W/
ISOLATED MAINLY LATE NIGHT & MORNING CONVECTION.

EXTENDED (WED-SAT): MRF SHOWS UPPER WEAKNESS OVER ERN U.S. THRU
PERIOD. A COLD FRONT OVER MIDWEST EARLY IN WEEK MOVES TO TN
VALLEY/MID-ATLANTIC WED/THU & WASHES OUT BY FRI. WRN ATLANTIC RIDGE
WILL EXTEND INTO GULF OF MEXICO W/ LIGHT-MOD W-SWLY LOW LEVEL FLOW.
EXPECT NORMAL POPS & TEMPS FOR LATE JULY.

FIRE WEATHER: NO CONCERNS.

PRELIM NUMBERS:
TLH 075/095 074/093 3535
PFN 079/093 078/091 3535
DHN 076/094 075/092 3535
ABY 075/094 074/092 3535
VLD 075/095 074/093 3535

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, Jul 20, 11:00 AM EDT, 4 hours 27 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT SAT JUL 20 2002

THIS OUTLOOK PERTAINS TO SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND
THE ADJACENT COASTAL WATERS.

...HEAT INDICES BETWEEN 100 AND 105 DEGREES ACROSS MUCH OF THE AREA
THIS AFTERNOON...

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL GRADUALLY WEAKEN OVER THE
GULF COAST STATES. HEAT INDICES ARE EXPECTED TO REACH 100 TO 105
DEGREES THIS AFTERNOON OVER MOST AREAS DUE TO A COMBINATION OF
TEMPERATURES IN THE 90S AND HIGH HUMIDITIES. HEAT INDICES WILL BE
A BIT LOWER IN RURAL AREAS...AND A BIT HIGHER IN URBAN LOCATIONS.
PERSONS ENGAGED IN OUTDOOR ACTIVITIES SHOULD TAKE FREQUENT BREAKS IN
SHADED AREAS AND REPLENISH FLUIDS.

OTHERWISE...AN APPROACHING UPPER LEVEL DISTURBANCE FROM THE NORTH
COMBINED WITH A SURFACE LOW PRESSURE TROUGH OVER NORTH FLORIDA...
EXISTING OUTFLOW BOUNDARIES FROM EARLIER CONVECTION...AND THE SEA
BREEZES...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. WHILE ORGANIZED OR WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...SOME STRONG STORMS WILL DEVELOP...WITH A FEW
REACHING SEVERE LIMITS. THE MAIN THREAT WILL BE DAMAGING WINDS.
FREQUENT LIGHTNING...SMALL HAIL...AND TORRENTIAL DOWNPOURS...WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...WILL
ACCOMPANY THE STRONGER STORMS.

EMERGENCY MANAGERS AND STORM SPOTTERS MAY NEED TO SELF-ACTIVATE
SHOULD THREATENING WEATHER AFFECT THEIR AREAS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO
NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ
Local storm report, Jul 20, 11:33 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED TO ADD REPORTS
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1133 AM EDT SAT JUL 20 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    TELOGIA                   FL   WIND DAMAGE
07/19/02   LIBERTY                        A 150 X 70 YARD SWATH OF
                                          LARGE TREES UPROOTED ALONG
                                          TELOGIA CREEK JUST SOUTH
                                          OF STATE HIGHWAY 20. ONE
                                          SMALL TREE FELL ON A
                                          MOBILE HOME CAUSING MINOR
                                          DAMAGE. REPORTED BY FL EOC.

0655 PM    EASTERN PORTION           GA   WIND DAMAGE
07/19/02   THOMAS                         TWO HOUSES DAMAGED BY FALLEN
                                          TREES. NUMEROUS TREES AND
                                          POWER LINES DOWN WITH SEVERAL
                                          ROADS BLOCKED BY DEBRIS.
                                          REPORTED BY COUNTY EM.

0720 PM    DIXIE                     GA   WIND DAMAGE
07/19/02   BROOKS                         A FEW TREES DOWN ON HODGES
                                          ROAD. REPORTED BY 911.
Special weather statement, Jul 20, 1:26 PM EDT, 2 hours 1 minute before
FLZ018-GAZ157-158-201815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
126 PM EDT SAT JUL 20 2002

AT 126 PM EDT(1226 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER CENTRAL GRADY COUNTY MOVING SE
AT 9 MPH. IT WILL LIKELY CROSS INTO SOUTHWEST THOMAS COUNTY AND THEN
INTO JEFFERSON COUNTY FLORIDA WITHIN 15 MINUTES.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH... FREQUENT
CLOUD TO GROUND LIGHTNING...PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS AND PRODUCING
PEA SIZED HAIL.

BLOCK
Special weather statement, Jul 20, 1:31 PM EDT, 1 hour 56 minutes before
FLZ016-017-201815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
131 PM EDT SAT JUL 20 2002

AT 131 PM EDT(1231 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER SOUTHEAST GADSDEN COUNTY
DRIFTING EAST NORTHEAST. IT WILL LIELY MOVE INTO LEON COUNTY WITHIN
A HALF HOUR.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING....PEA SIZED HAIL AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

24-BLOCK
Special weather statement, Jul 20, 1:37 PM EDT, 1 hour 50 minutes before
FLZ014-026-027-201815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
137 PM EDT SAT JUL 20 2002

AT 137 PM EDT(1237 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SEVERAL STRONG THUNDERSTORMS OVER GULF AND LIBERTY
COUNTIES IN FLORIDA MOVING EAST NORTHEAST AROUND 10 MPH. DURING THE
NEXT 45 MINUTES THEY WILL CONTINUE TO MOVE IN THIS DIRECTION AND
INTO WAKULLA COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

24-BLOCK
Special weather statement, Jul 20, 3:17 PM EDT, 10 minutes before
FLZ018-201945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 PM EDT SAT JUL 20 2002

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL JEFFERSON COUNTY DRIFTING
SOUTH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:48 PM EDTSevere Thunderstorm WarningTAE42 min
Jul 20, 2:10 PM EDTSevere Thunderstorm WarningTAE35 min
Jul 20, 2:15 PM EDTSpecial Marine WarningTAE60 min
Jul 20, 2:47 PM EDTSevere Thunderstorm WarningTAE28 min
Jul 20, 2:56 PM EDTSevere Thunderstorm WarningTAE34 min
Jul 20, 3:07 PM EDTSevere Thunderstorm WarningTAE38 min
Jul 20, 3:21 PM EDTSevere Thunderstorm WarningTAE24 min
Jul 20, 3:30 PM EDTSevere Thunderstorm WarningTAE30 min
Jul 20, 3:48 PM EDTSevere Thunderstorm WarningTAE42 min
Jul 20, 5:25 PM EDTSevere Thunderstorm WarningTAE35 min
Jul 20, 5:33 PM EDTSevere Thunderstorm WarningTAE27 min
Jul 20, 5:47 PM EDTSevere Thunderstorm WarningTAE28 min
Jul 20, 6:03 PM EDTSevere Thunderstorm WarningTAE27 min
Jul 20, 6:17 PM EDTSevere Thunderstorm WarningTAE28 min
Jul 20, 6:49 PM EDTSevere Thunderstorm WarningTAE26 min
Jul 20, 7:19 PM EDTSevere Thunderstorm WarningTAE26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.